BOSTON (WBZ NewsRadio) — Emergency rooms are seeing a rise in a previously-rare, cannabis-linked disease in Massachusetts.
Cannabinoid Hyperemesis Syndrome (CHS) causes a string of nasty effects, and is found in patients that are chronic weed users.
ER Physician Andrew Barton, of Salem Hospital, said the main symptoms of the disorder are "...Heavy nausea and vomiting that can last easily up to two days."
Barton said he and other doctors have seen an increase in cases of the disease since cannabis became recreationally legal in Massachusetts. The syndrome was practically unknown only a few years ago.
"It can be beneficial in a little amount, or occasionally — it can become harmful, if not toxic, if done on a regular basis," Barton said. Part of the problem, according to Barton, is that weed has a sterling reputation as a harmless drug, and getting chronic users to believe it is hurting them can be tough.
"So many people view cannabis products as completely safe...but you do have to be aware that, like any medication, there are side effects and there are dangers," Barton said. Other symptoms of heavy cannabis use can include heart problems or even psychosis. One study in Denmark explored a possible link between rising levels of cannabis use and an increase in cases of schizophrenia.
People who have CHS report that bathing in warm water helps their symptoms, but Barton said the best treatment is to cut back on cannabis use and perhaps switch to less potent weed products.
WBZ's Kendall Buhl (@WBZKendall) has more: